Methoxyflurane (MOF) is well recognized as a cause of renal oxalosis. Calcium oxalate crystals are formed in the kidneys of patients given this agent, with subsequent development of nonoliguric renal failure. Deposition of calcium oxalate crystals in organs other than the kidneys following MOF has not been described. This report documents occurrence of generalized oxalosis in a patient who developed acute irreversible renal failure after MOF anesthesia. Yellowish white punctate lesions were observed and photographed in the fundi oculi and at postmortem examination. These were found to be calcium oxalate crystals in a layer of the retina: the retinal pigment epithelium. The nature of the eye changes was documented by histopathology, histochemical analyses, and crystallographic studies, including examination of the optical properties of the crystals and their X ray diffraction pattern. The occurrence of clinically observed crystals in the eye may be an important and useful sign in generalized oxalosis, in this case apparently associated with MOF anesthesia.
|Original language||English (US)|
|Number of pages||7|
|State||Published - 1974|
ASJC Scopus subject areas
- Anesthesiology and Pain Medicine